Cold sweats, trembling hands, intense anxiety, a general sense of confusion -- no, it's not the night before final exams. These are the signs of low blood sugar or hypoglycemia. They can also be the signs of an insulin overdose, a potentially dangerous complication with diabetes.
Hypoglycemia happens to many people with diabetes. And it can sometimes be serious. Thankfully, most episodes related to insulin are avoidable if you stick with a few simple rules. WebMD takes a look at how to handle the problem of insulin overdose. Read on to learn about how to prevent it and how to treat it.
When Insulin Works too Well
Insulin stimulates the cells of the body to absorb sugar (glucose) out of the blood. It also inhibits the production of glucose by the liver. In type 1 diabetes, the body does not make insulin. In type 2 diabetes, the body is resistant to the insulin the body does make, and with time the pancreas may make less insulin.
All people with type 1 diabetes need to take insulin injections. Many people with type 2 diabetes -- those whose blood sugar can't be controlled with oral medication, diet, and exercise -- take insulin injections.
There are several ways you can get too much insulin in your system and have a drop in your blood sugar:
- You inject too much insulin because you have difficulty reading the syringes or vials or are unfamiliar with a new product.
- You inject the right amount of insulin but the wrong type. For instance, you normally take 30 units of long-acting and 10 units of short-acting insulin. Injecting 30 units of short acting insulin is an easy mistake to make.
- You inject insulin, but then didn't eat. Insulin injections should be timed with meals. Blood sugar rises after meals, but without eating, insulin lowers blood sugar levels to a potentially dangerous level.
- You inject the right amount of insulin but inject it into an arm or leg just before exercise. Physical activity affects insulin absorption: Don't inject in an area affected by the exercise.
Symptoms of an Insulin Overdose
It doesn't matter how it happens. An insulin overdose always has the same effect: low blood sugar levels, or hypoglycemia. Symptoms of hypoglycemia include:
- Extreme hunger
- Sweating or clammy skin
- Trembling hands
If sugar levels continue to fall during an insulin overdose, serious complications -- seizures and unconsciousness -- can occur.
Low blood sugar is defined as less than 70 mg/dL. Hypoglycemia is defined as a low blood sugar that leads to symptoms. Some people with poorly controlled diabetes can experience the symptoms of "low" blood sugar at normal blood sugar levels (70 to 120 mg/dL).
On the other hand, some people with diabetes won't experience these symptoms even at low sugar levels. For unclear reasons, some people have few warning signs when their blood sugars drop. This unawareness of low sugar is more common in people with type 1 diabetes.
Being unaware of low sugar levels means you're at higher risk for insulin problems. You may not have a warning that you sugar is low until you become too confused to correct the situation or become unconscious. Family and friends need to know what to do if the situation becomes serious.